Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS New Orleans, LA

August 10, 2009Jefferson Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 10, 2009, 1:23 PM CDT for Jefferson Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2009, 1:23 PM CDT (18:23 UTC)
Expired
Aug 10, 2009, 2:28 PM CDT
In force
65 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 101823
FFWLIX
LAC051-102115-
/O.NEW.KLIX.FF.W.0018.090810T1823Z-090810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TIMBERLANE...MARRERO...HARVEY...
  AVONDALE...

* UNTIL 415 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR 
  ESTIMATES OF 3 INCHES HAVE ALREADY FALLEN OVER MARRERO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTWEGO...
  TERRYTOWN...GRETNA AND BRIDGE CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DO NOT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 2978 9015 2983 9016 2986 9019 2996 9019
      2996 9013 2993 9013 2992 9008 2994 9005
      2990 9000 2987 9001 2984 9006 2978 9006

$$
1 follow-up statement
000 
WGUS74 KLIX 101928
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
228 PM CDT MON AUG 10 2009

LAC051-101937-
/O.CAN.KLIX.FF.W.0018.000000T0000Z-090810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON LA-
228 PM CDT MON AUG 10 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN JEFFERSON
PARISH...

LAT...LON 2978 9015 2983 9016 2986 9019 2996 9019
      2996 9013 2993 9013 2992 9008 2994 9005
      2990 9000 2987 9001 2984 9006 2978 9006

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:47 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 10, 12:47 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CDT MON AUG 10 2009

.AVIATION...
A TROPICAL AIRMASS WILL REMAIN IN PLACE ACROSS THE FORECAST AREA
THIS AFTERNOON RESULTING IN FAIRLY DECENT SHOWER AND THUNDERSTORM
COVERAGE AGAIN THROUGH THE AFTERNOON HOURS. THE THREAT FOR
CONVECTION WILL BASICALLY COME TO AN END AFTER SUNSET. MVFR
VISIBILITIES DUE TO LIGHT FOG WILL BE POSSIBLE AT KBTR AND KMCB
AROUND DAYBREAK TUESDAY MORNING...OTHERWISE VFR CONDITIONS WILL
PREVAIL OVERNIGHT THROUGH 18Z TUESDAY. 18

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 10, 11:02 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT MON AUG 10 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-111615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1102 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP...STARTING MOSTLY IN COASTAL
SECTIONS AND SPREADING INLAND THROUGH THE AFTERNOON. SOME OF
THE STORMS COULD BECOME STRONG PRODUCING WINDS UP TO 35
MPH AND FREQUENT LIGHTNING. SLOW AND ERRATIC MOVEMENT WILL ALSO
ADD TO THE POSSIBILITY OF HEAVY RAIN FOR SOME ISOLATED LOCATIONS.
A HIGHER PROBABILITY OF STRONG THUNDERSTORMS WILL EXIST OVER THE
WESTERN HALF OF THE AREA MAINLY DURING THE AFTERNOON TODAY. A FEW
WATERSPOUTS MAY FORM WITH DEVELOPING SHOWERS AND THUNDERSTORMS
NEAR THE COAST AND OVER THE TIDAL LAKES...BAYS AND COASTAL WATERS
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED EACH DAY. SOME OF
THESE MAY BE STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE.
HEAVY RAINFALL DUE TO SLUGGISH MOVEMENT WILL CONTINUE TO BE THE
MAIN CONSIDERATION. RAIN CHANCES MAY INCREASE LATE IN THE WEEKEND
AS A STRONG TROPICAL WAVE ENTERS THE GULF.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

22/TD

In the hours before

Special weather statement, Aug 10, 12:57 PM CDT, 26 minutes before
LAZ061-063-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1257 PM CDT MON AUG 10 2009

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING
JEFFERSON PARISH...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER MARRERO. THE THUNDERSTORMS WERE
NEARLY STATIONARY.

THIS CLUSTER OF STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME WITH LOCALLY HIGHER AMOUNTS. THIS
COULD RESULT IN PONDING OF WATER AND EVEN MINOR FLOODING IN AND
AROUND LOW LYING AREAS AND ON ROADWAYS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:07 PM CDTAreal Flood AdvisoryLIXJefferson113 min

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.